Michigan, 2011

Lake-Effect Snow and Winter Weather in Michigan, January 6 to 9, 2011

January 6 to 9, 2011 · NWS MQT · 10 events in 9 counties and zones

A series of clipper low pressure systems moving through the region helped generate moderate to heavy lake effect snow showers downwind of Lake Superior in a northwest to north flow from the 6th into the 9th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A series of clipper low pressure systems moving through the region helped generate moderate to heavy lake effect snow showers downwind of Lake Superior in a northwest to north flow from the 6th into the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 6, 5:20 AM EST, 40 minutes earlier.

Area forecast discussion, Jan 6, 5:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
520 AM EST THU JAN 6 2011

.DISCUSSION /TODAY THROUGH MONDAY NIGHT/...

MODELS PRETTY CONSISTANT ON UPPER LOW DROPPING S FROM HUDSON BAY
TODAY...WHICH WILL REINFORE THE SFC LOW OVER NRN LK HURON TONIGHT.
THE CWA WILL BE BETWEEN UPPER SYSTEMS ON THIS EVENING...AS THE UPPER
LOW CURRENTLY N OF MAINE WILL SHIFT E TOWARDS JAMES BAY BY 00Z FRI.
THIS LOW WITH THEN ROTATE S ACROSS THE AREA ON LATE TONIGHT AND
FRI...BECOMING CENTERED OVER NRN LOWER MI BY 06Z SAT. THE UPPER LOW
WILL REMAIN OVER LK HURON THROUGH SAT BEFORE PULLING E AS A STRONGER
JET MOVING THROUGH THE MID ATLANTIC STATES INTENSIFIES A LOW OFF THE
NEW ENGLAND STATES. THIS WILL ALLOW UPPER HEIGHTS TO BUILD INTO THE
FIRST HALF OF THE WORK WEEK...AS A STRONG HIGH BUILDS OVER THE
CANADIAN PRAIRIES.

TODAY...CURRENT RADAR IMAGERY SHOWING MOD/HEAVY BAND OF SNOW COMING
ONSHORE OVER ALGER/LUCE COUNTIES...AS THE SFC TROUGH AND WIND SHIFT
MOVE ACROSS ERN LK SUPERIOR. EXPECT A QUICK INCH OR TWO TO FALL WITH
THIS BAND...BEFORE LIGHT/MOD LES DEVELOPS BEHIND THE TROUGH AND
CREATES ANOTHER 3-5 INCHES OVER ALGER/LUCE/NRN SCHOOLCRAFT COUNTIES.
FARTHER W...LES HAS DEVELOPED OVER THE WRN COUNTIES...AS KCMX HAS
BEEN SHOWING VSBYS IN THE 2-4MI RANGE AND WEBCAMS SHOWING A COUPLE
OF INCHES OF SNOW HAS FALLEN ALREADY. EXPECT THIS LES TO CONTINUE
TODAY UNDER THE NNW WINDS...AS H850 TEMPS FALL TO ABOUT -19C BY 00Z
FRI. IN ADDITION...THE UPPER LOW AND DEEPER MOISTURE OVER WRN
ONTARIO IS PROGGED TO DROP ACROSS THE WRN HALF OF THE CWA LATE THIS
MORNING AND INTO THE AFTN. OVER MARQUETTE COUNTY...MODELS SHOWING
THE WINDS BACKING TO A NNW DIRECTION THIS MORNING /WHICH HAS ALREADY
OCCURRED AT KCMX AND GTRM4/ BEFORE VEERING BACK TO THE NW THIS AFTN.
RADAR TRENDS HAVE SHOWN -SN INCREASING IN COVERAGE OVER NRN
MARQUETTE COUNTY AND EXPECT THE TREND TO CONTINUE FOR LOCATIONS NEAR
THE LK SUPERIOR SHORELINE. AS FOR THE ONGOING ADVISORY...DECIDED TO
LET IT CONTINUE THROUGH THE 00Z TIMEFRAME. THINK THAT SNOW AMNTS
WILL BE LESS THAN ADVISORY CRITERIA FOR A COUPLE COUNTIES...BUT
DIDN/T WANT TO DROP THEM BEFORE GETTING SOME REPORTS FROM
SPOTTERS/COOPS. DEFINITELY THINK MUCH OF MARQUETTE COUNTY WILL BE
LESS THAN ADVISORY SNOW /EXCEPT MAYBE FAR E NEAR SHOT POINT/...BUT
WITH WINDS LOOKING LIKE THEY WILL BACK NNW AND SNOW PICKING UP
DURING THE MORNING COMMUTE...DECIDED TO LET IT RIDE. THE DAY SHIFT
WILL PROBABLY BE ABLE TO END THE ADVISORY EARLY FOR MARQUETTE
COUNTY.

TONIGHT...WHAT A DIFFERENCE A DAY MAKES...WITH WINDS NOW MORE OF A
WNW FOR TONIGHT THAN THE LAST COUPLE OF MID SHIFTS. THIS IS DUE TO
THE NAM/GFS BACKING OFF ON A SFC TROUGH SETTING UP OVER SRN LK
SUPERIOR AND UPPER MI /FROM A SLIGHTLY MORE INTENSE SFC LOW NEAR
JAMES BAY ASSOCIATED WITH THE UPPER LOW/...WHICH WOULD HAVE FOCUSED
WINDS IN A MORE NNW DIRECTION. THIS FORCES WINDS TO BACK FROM A NNW
DIRECTION TO A WNW DIRECTION ON TONIGHT. THEREFORE...THE HEAVIER LES
WILL FOCUS OVER THE WNW FAVORED LOCATIONS LIKE ERN ALGER...NRN
LUCE...ONTONAGON/HOUGHTON COUNTIES...WHILE N.C. UPPER MI WILL SEE
LITTLE TO NOW LES. THE 00/06Z NAM AND LOCAL WRF-ARW ARE SHOWING A
FAIRLY DOMINATE BAND OVER ALGER COUNTY TONIGHT...AS LAND BREEZES OFF
THE ONTARIO LK SUPERIOR SHORELINE SHIFT WINDS NE AND LOOK TO FOCUS
THE BAND OVER CNTRL/ERN ALGER COUNTY. INVERSION HEIGHTS IN THE
6-7KFT RANGE AND THE OMEGA PEGGED RIGHT IN THE MIDDLE OF THE
DGZ...BELIEVE MOD/HEAVY SNOW WILL FALL AND THIS AREA WILL LIKELY BE
THE FIRST TO REACH WARNING CRITERIA IN THE CWA. FEEL VERY CONFIDENT
ABOUT ALGER COUNTY REACHING WARNING CRITERIA...BUT WITH SOME
UNCERTAINTY ON THE EXACT LOCATION OF THE HEAVIER SNOW /ESPECIALLY
HEADING INTO FRI/ DIDN/T FEEL CONFIDENT ENOUGH FOR WARNING FOR
LUCE/NRN SCHOOLCRAFT. THEREFORE...DECIDED TO LEAVE THE WATCH AS
IS...BECAUSE WE DIDN/T WANT TO CREATE CONFUSION WITH A WARNING
SURROUNDED BY A WATCH. OUT W...NAM ALSO SHOWING SOME STRONGER LLVL
CONVERGENCE LATE TONIGHT OVER THE HIGHER TERRAIN FROM GOGEBIC TO
HOUGHTON COUNTIES...AS THE UPPER WAVE AND DEEPER MOISTURE SWING S.
INVERSION HEIGHTS ARE AROUND 5-6KFT AND WITH THE OMEGA IN THE
DGZ...EXPECT PERIODS OF MOD/HEAVY SNOW. ONE CONCERN WITH THIS AREA
IS THAT THE WINDS WILL VEER FROM WNW TO N FROM 06Z TO 18Z
FRI...WHICH MAY LIMIT THE RESIDENCE TIME FOR THE LES ON ANY ONE
LOCATION.

FRI...THE SECOND UPPER LOW LOOKS TO FINISH MOVING S ACROSS THE
CWA...WHICH WILL CAUSE THE TWO UPPER LOWS MERGE OVER NRN LOWER MI.
THE 00Z NAM...LOCAL WRF-ARW...AND 00Z ECMWF ARE ALL SHOWING A
LOW-MID 990MB LAKE INDUCED SFC LOW DEVELOPING OVER ERN LK SUPERIOR
AS THE UPPER LOW DROPS OVER THE CWA...WHICH HAS JUST STARTED IN SHOW
IN THE LAST COUPLE OF RUNS. UNFORTUNATELY...THIS CAUSES ANOTHER
WINDS SHIFT WHICH WILL TRANSITION BANDS AWAY FROM THE HEAVIER
LOCATIONS ON THURS NIGHT. GIVEN THE CHANGES IN THE MODELS OVER THE
LAST DAY AND ALSO THE EXACT LOCATION OF THE SFC LOW...HAVE A VERY
LOW CONFIDENCE IN THE FCST FOR THE ERN U.P. IF THE LOW SETS UP WHERE
THE MODELS ARE CURRENTLY SHOWING IT...EXPECT GRAND MARAIS AND EWD TO
BE SHUT OFF FROM THE LES /AS THEY WILL HAVE LIGHT SW WINDS/...BUT
HAVE GENERAL -SN FROM THE DEEPER MOISTURE AND UPPER FORCING.
CNTRL/WRN ALGER COUNTY WOULD HAVE THE BEST SHOT OF HEAVY SNOW IN
THAT SITUATION...AS THE WINDS WOULD BE CONVERGING AS THEY COME
AROUND THE LOW. OVER THE WRN CWA...THE PREVIOUSLY MENTIONED WIND
SHIFT FROM WNW TO N /COMBINED WITH DEEPER MOISTURE AND LAKE INDUCED
CAPES NEAR 700 J/KG/ WILL LEAD TO STRONGER AND MORE PERSISTENT LES.
THIS IS ESPECIALLY TRUE OVER GOGEBIC/ONTONAGON COUNTIES...WHERE THE
LONGER FETCH AND SHORELINE CONVERGENCE WILL ALLOW MOD/HEAVY LES TO
REALLY INTENSIFY FRI AFTN AND CONTINUE INTO FRI NIGHT AS WINDS TRY
TO BECOME NNE.

FRI NIGHT...MODELS SHOWING THE SFC LOW OVER ERN LK SUPERIOR ON FRI
TO SHIFT S AND MERGE WITH THE SECONDARY LOW OVER NRN LOWER MI BY FRI
EVENING. AS THIS OCCURS...WINDS OVER ERN LK SUPERIOR WILL SHIFT TO
THE NE...WHILE THE WRN CWA IS UNDER NNE FLOW. H850 TEMPS LOOK TO
RANGE FROM -21C AT KIWD AT 06Z SAT TO -15C OVER THE ERN CWA...WHICH
PUTS N.C. UPPER MI IN THE PRIME SNOW GROWTH TEMPERATURES. THE SHIFT
TO THE NE FLOW SHOULD FINALLY BRING HEAVY SNOW TO MARQUETTE AND
BARAGA COUNTIES...ESPECIALLY OVER THE HIGHER TERRAIN LOCATIONS WHERE
UPSLOPE WINDS WILL GREATLY ENHANCE ANY ONGOING LES. IF THE 00/06Z
NAM PANS OUT...THOSE AREAS COULD EASILY SEE 1 IN/HR DURING THE
00-12Z SAT TIMEFRAME. KMQT BUFKIT QPF IS SHOWING 0.6-0.7 INCHES AT
THAT TIME...WHICH WOULD EASILY CREATE A FOOT OF SNOW WITH THE SLR
AOA 20/1. HAVE ADJUSTED SNOWFALL AMNTS UP DURING THIS TIME
PERIOD...WITH VALUES OVER A FOOT FROM THE HURON MTNS...TO
NEGAUNEE/ISHPEMING AND OVER TO SKANDIA. HAVE DECIDED TO REMOVE THE
WATCH FROM TONIGHT/FRI FOR MARQUETTE/BARAGA COUNTIES AND HAVE IT
START AT 00Z SAT...TO ACCOUNT FOR THE CHANGES IN THE TIMING OF THE
HEAVY SNOW. NNE FLOW OVER WRN CWA WOULD SUPPORT HEAVY SNOW OVER THE
HIGHER TERRAIN LOCATIONS OF GOGEBIC/ONTONAGON COUNTIES...WHILE
LIGHTER AMNTS WOULD FALL OVER HOUGHTON AND KEWEENAW COUNTIES WITH
THE SHORTER FETCH ACROSS THE LK.

SAT...NE WINDS WILL CONTINUE INTO THE DAY...ALTHOUGH H850 TEMPS WILL
BE MODERATING THROUGH OUT THE DAY...TOWARDS -14C BY 00Z SUN. WITH
WINDS STILL OUT OF THE NE OVER THE ERN CWA AND NNE OVER THE WRN
CWA...EXPECT LES TO CONTINUE THROUGH MUCH OF THE DAY. THE HEAVIEST
SN SHOULD FALL OVER THE SAME LOCATIONS AS FRI NIGHT...BUT DO EXPECT
AMNTS TO COME DOWN SOME. THIS IS DUE TO THE PREVIOUSLY MENTIONED
WARMING H850 TEMPS...WHICH WILL START TO PUSH THE DGZ ABOVE THE BEST
OMEGA. EXPECT LIGHT/MOD LES TO CONTINUE INTO SAT NIGHT AND SUN...BUT
DIFFERENCES IN THE LLVL WIND FIELDS ON THE MODELS LEADS TO SOME
UNCERTAINLY. 00Z GFS AND 12Z ECMWF SHOW THE WINDS BACKING TO THE N
FOR SAT NIGHT AND THEN NW ON SUN...WITH THE 00Z NAM HOLDING ONTO THE
NRLY WINDS A LITTLE LONGER ON SAT NIGHT. IN ADDITION...THE UPPER LOW
WILL DEPART THE AREA DURING THIS TIME...BRINGING MUCH OF THE DEEPER
MOISTURE WITH IT. THOUGHT THE PREVIOUS SHIFT HAD A GOOD HANDLE ON
THE POPS DURING THIS PERIOD...SO DIDN/T REALLY MAKE MANY CHANGES.

SO TO WRAP UP MY THOUGHTS ON HEADLINES...THE MAIN UNCERTAINTIES IN
THE FORECAST COME WITH THE WIND DIRECTIONS AND THE TIMING OF THE
SHIFTS. THEREFORE...WANTED TO HAVE ONE RUN OF MODELS TO HELP
FINALIZE THE SMALL CHANGES IN THE WINDS AND LEFT THE WATCH AS IS FOR
MOST LOCATIONS. THAT WAY THE FUTURE SHIFTS HANDS ARE NOT TIED TO
WARNINGS /ESPECIALLY OVER LUCE COUNTY/ IF WINDS MAKE SOME CHANGES
SIMILAR TO THEY WAY THEY HAVE OVER THE LAST 24HRS. THIS VARIABILITY
COULD ALSO MAKE IT HARD FOR CERTAIN LOCATIONS TO REACH THE 12/24HR
WARNING CRITERIA.

FOR SUN NIGHT INTO MON NIGHT...WITH THE UPPER LOW EXITING THE
AREA...LONG WAVE TROUGH WILL BE IN PLACE OVER THE CNTRL CONUS. WITH
THE AREA BETWEEN THE SYSTEM OFF THE E COAST AND THE SFC HIGH OVER
THE CANADIAN PRAIRIES...MAIN PCPN CHANCES WILL BE FROM NRLY FLOW OFF
LK SUPERIOR. RIGHT NOW...ONLY LOOKING LIKE A LIGHT LES OR JUST CLOUD
COVER...AS THE MUCH COLDER AIR FLOWS ALONG THE E SIDE OF THE
ROCKIES. THIS LEAVES THE CWA UNDER SLOWLY RISING H850 TEMPS /TOWARDS
-12C/ AS UPPER HEIGHTS RISE INTO MON. ONLY MADE MINOR TWEAKS TO THE
GOING FORECAST DURING THIS PERIOD.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

CMX...EXPECT PERSISTENT LES THIS FCST PERIOD WITH CHILLY NNW FLOW
FOLLOWING DEPARTING SFC LO TO THE E. TENDED TO GO WITH PREDOMINANT
IFR VSBYS/MVFR CIGS THRU THE FCST PERIOD PER CLIMATOLOGY. DRYNESS OF
UPSTREAM AIRMASS SHOWN ON THE 00Z INL RAOB MAY WEAKEN SHSN AND
RESULT IN MVFR VSBYS AT TIMES INTO THIS AFTN WITH MORE UNFAVORABLE
NNW WIND. BACKING FLOW TO A MORE FAVORABLE NW LATE THIS AFTN AND
TNGT WL RESULT IN A HIER PROB OF LIFR VSBYS.

SAW...ARRIVAL OF COLD FNT ATTENDANT TO SFC LO MOVING E INTO SE
ONTARIO MAY RESULT IN A PERIOD OF HEAVIER SHSN/IFR VSBYS EARLY THIS
MRNG...BUT MVFR CONDITIONS WL TEND TO PREDOMINATE WITH LLVL FLOW
HAVING TOO MUCH OF A W COMPONENT. AS THE FLOW BACKS EVEN MORE WNW
LATER TDAY...EXPECT DOWNSLOPING COMPONENT AND LESS LAKE MODERATION
OF DRY ARCTIC AIRMASS TO RESULT IN MAINLY VFR CONDITIONS.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

LOW PRES OVER EASTERN LAKE SUPERIOR WILL DEEPEN AS IT DRIFTS SE...
SETTLING NEAR GEORGIAN BAY TONIGHT. A SHARP COLD FRONT TRAILING WSW
FROM THE LOW WILL EXIT LAKE SUPERIOR THIS MORNING. BEHIND THE
FRONT...N TO NW WINDS OF 20-30KT SHOULD BE THE RULE TODAY AND
TONIGHT...AND PROBABLY THRU SAT OVER W AND CNTRL LAKE SUPERIOR.
LATE TONIGHT THRU FRI...A LOW PRES TROF WILL PIVOT SW ACROSS THE
UPPER GREAT LAKES...AND THERE IS THE POSSIBILITY THAT A SMALL LOW
PRES SYSTEM COULD DEVELOP ALONG THE TROF OVER SE LAKE SUPERIOR FRI.
INITIALLY...THIS WILL RESULT IN DIMINISHING WINDS OVER EASTERN LAKE
SUPERIOR LATE TONIGHT AND FRI. AS THE TROF AND POSSIBLE LOW SHIFT SW
OF THE LAKE...WINDS WILL PICK BACK UP TO 20-30KT OVER EASTERN LAKE
SUPERIOR FRI NIGHT THRU SAT. WINDS SHOULD DIMINISH TO MOSTLY THE
10-20KT RANGE SUN INTO MON. WITH A COLD AIRMASS SETTLING OVER THE
UPPER LAKES THE NEXT FEW DAYS...EXPECT FREEZING SPRAY...HEAVY AT
TIMES. HEAVY FREEZING SPRAY IS MORE LIKELY OVER PORTIONS OF W AND
CNTRL LAKE SUPERIOR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
     FOR MIZ001>007-009-084-085.

  LAKE EFFECT SNOW WATCH FROM THIS EVENING THROUGH SATURDAY
     EVENING FOR MIZ001>003-006-007-009-084-085.

  LAKE EFFECT SNOW WATCH FROM FRIDAY EVENING THROUGH SATURDAY
     EVENING FOR MIZ004-005.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING UNTIL 1 AM EST FRIDAY FOR LSZ251-
     267.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST FRIDAY FOR
     LSZ248>250-265-266.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST SATURDAY FOR LSZ263-
     264.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST FRIDAY FOR LSZ245.

  HEAVY FREEZING SPRAY WARNING UNTIL 5 AM EST /4 AM CST/ SATURDAY
     FOR LSZ241>244.

  HEAVY FREEZING SPRAY WARNING FROM 4 PM EST /3 PM CST/ THIS
     AFTERNOON TO 5 AM EST /4 AM CST/ SATURDAY FOR LSZ240.

LAKE MICHIGAN...
NONE.
&&

DISCUSSION...SRF
AVIATION...KC
MARINE...ROLFSON
Hazardous weather outlook, Jan 5, 5:05 PM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
505 PM EST WED JAN 5 2011

MIZ001>007-009-084-085-061300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
505 PM EST WED JAN 5 2011 /405 PM CST WED JAN 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

MODERATE LAKE EFFECT SNOW IS EXPECTED LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE LAKE EFFECT SNOW ACCUMULATIONS ARE EXPECTED ON THURSDAY.
HEAVY LAKE EFFECT SNOWS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY.
SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS.

MIZ010>014-061300-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
505 PM EST WED JAN 5 2011 /405 PM CST WED JAN 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY LAKE EFFECT SNOWS MAY OCCUR OVER NORTHERN SECTIONS OF DELTA
COUNTY FRIDAY NIGHT AND SATURDAY. ELSEWHERE...LIGHTER LAKE EFFECT
SNOWS OR FLURRIES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-061300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
505 PM EST WED JAN 5 2011 /405 PM CST WED JAN 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A FEW GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE OVER CENTRAL LAKE
SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY FREEZING SPRAY IS EXPECTED THROUGH FRIDAY NIGHT. SEE THE LATEST
MARINE WEATHER MESSAGE AND OPEN LAKE FORECAST FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-061300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
505 PM EST WED JAN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lake-effect snow, 3 winter weather. Local standard time, as filed.

Winter Weather, Alger

When
January 6, 6:00 AM EST to 6:00 PM EST
Where
Alger forecast zone
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

An estimated six to eight inches of snow fell between the Marquette-Alger County line and Eben Junction in a 12-hour period. Several accidents were observed on area roads.

Lake-Effect Snow, Alger

When
January 6, 6:00 PM EST to January 9, 7:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The spotter three miles south of Grand Marais reported ten inches of lake effect snow in a 15-hour period with visibilities dropping to one-quarter mile at times. The 36-hour storm total snowfall was 18 inches at the same site. The spotter at Melstrand reported a three-day storm total snowfall of 25 inches ending on the morning of the 9th.

Lake-Effect Snow, Ontonagon

When
January 7, 12:00 AM EST to January 9, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Spotter reports of 12-hour snowfall ending on the morning of the 8th included 11 inches at Mass City and 8 inches at White Pine. A spotter in Ontonagon also reported a whopping six inches of snow in just two hours during the early morning on the 8th.

Lake-Effect Snow, Gogebic

When
January 7, 4:00 AM CST to January 8, 5:00 PM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

A spotter near Ironwood measured ten inches of snow in 12 hours. Blowing snow from gusty north winds to 25 mph combined with the heavy snow to reduce visibility less than one-quarter at times from the afternoon of the 7th into the morning of the 8th.

Winter Weather, Northern Schoolcraft

When
January 7, 7:00 AM EST to January 8, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated 7 to 9 inches of snow fell in 24 hours over portions of northern Schoolcraft County.

Lake-Effect Snow, Baraga

When
January 7, 8:00 AM EST to January 8, 3:30 PM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The spotter at Herman measured nearly 20 inches of snow in the 24-hour period ending on the morning of the 8th with a four-day storm total snowfall of 33 inches ending on the morning of the 9th.

Lake-Effect Snow, Northern Houghton

When
January 7, 12:00 PM EST to January 8, 3:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter near Calumet measured 11 inches of snow in 12-hour period ending on the morning of the 8th and also reported one-quarter mile visibility in heavy snow and blowing snow. One-inch per hour snowfall rates were reported in the Houghton/Hancock area from the evening of the 7th into the early morning of the 8th with a lot of blowing and drifting of snow. The observer at Twin Lakes also measured 12.5 inches in the 24-hour period ending on the morning of the 8th with a four-day storm total snowfall of 31 inches ending on the morning of the 9th.

Lake-Effect Snow, Keweenaw

When
January 7, 8:00 PM EST to January 8, 3:00 PM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The spotter four miles northeast of Calumet measured 11 inches of snow in the 12-hour period ending on the morning of the 8th and reported visibility reduced to one-quarter mile in heavy snow and blowing snow.

Lake-Effect Snow, Marquette

When
January 7, 9:00 PM EST to January 8, 3:30 PM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A spotter near Carlshend measured 11 inches of snow in a 12-hour period ending on the morning of the 8th while a spotter near Ishpeming estimated nearly a foot of snow in 12 hours. The combination of heavy snow and blowing snow reduced visibility to one-quarter mile or less in the afternoon of the 8th.

Winter Weather, Delta

When
January 7, 11:00 PM EST to January 8, 11:00 AM EST
Where
Delta forecast zone
Reported by
Public
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

An estimated three to four inches of snow was reported in Rock in 12 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276903, 276907, 276909, 277559, 277565, 276914, 276912, 276913, 277556, 277563.